Colorado, 2008

High Wind in Colorado, December 25, 2008

December 25, 2008 · NWS BOU · 1 event in 1 county or zone

Strong winds in Estes Park caused a roof under construction at the YMCA of the Rockies to collapse. The wind caught the end section of the roof truss, and in a domino effect, blew it into the second and thirds trusses, on down the line of the roof.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Strong winds in Estes Park caused a roof under construction at the YMCA of the Rockies to collapse. The wind caught the end section of the roof truss, and in a domino effect, blew it into the second and thirds trusses, on down the line of the roof.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 25, 3:30 AM MST, 10 hours 30 minutes earlier.

Area forecast discussion, Dec 25, 3:30 AM MST, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
330 AM MST WED DEC 25 2008

.SHORT TERM...A SOUTHWEST FLOW ALOFT WILL BE OVER THE CENTRAL
ROCKIES TODAY AND TONIGHT AHEAD OF AN UPPER LEVEL TROUGH MOVING
ACROSS THE WESTERN U.S. THIS WILL BRING ANOTHER ROUND OF SNOW TO THE
MOUNTAINS...WITH THE HEAVIEST AMOUNTS BEING OVER THE WESTERN PARTS
OF THE STATE. MOISTURE WILL INCREASE DURING THE DAY TODAY WITH LAPSE
RATES AROUND 6 C/KM. THIS WILL LEAD TO SNOW FORMING OVER THE
MOUNTAINS OF NORTH CENTRAL COLORADO THIS MORNING. BY THIS EVENING
LAPSE RATES WILL BE 7-8 C/KM AND MOISTURE WILL DEEPEN. THIS WILL
LEAD TO WIDESPREAD SNOW OVER THE MOUNTAINS AND SOME LIGHT
ACCUMULATIONS IN THE VALLEYS. HIGHEST SNOW AMOUNTS WILL BE ON WEST
AND SOUTHWEST FACING SLOPES WHERE THE OROGRAPHIC LIFT WILL BE THE
GREATEST. SNOW AMOUNTS THROUGH TONIGHT WILL BE 4 TO 9 INCHES OVER
THE MOUNTAINS WITH LESSER AMOUNTS IN THE VALLEYS. WINDS WILL ALSO BE
GUSTY BECAUSE OF A 120+ JET OVERHEAD. WILL LIKELY SEE SOME GUSTS TO
AT LEAST 60 MPH ABOVE TIMBERLINE AND THROUGH MOUNTAIN PASSES. WILL
ISSUE A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW THAT WILL
START AT 5 PM TODAY AND RUN THROUGH FRIDAY AFTERNOON.

FOR THE PLAINS...DOWNSLOPE WINDS UNDER THIS PATTERN WILL BRING MILD
TEMPERATURES AND DRY CONDITIONS TODAY. HIGHS WILL BE ABOUT 5 TO 10
DEGREES HIGHER THAN YESTERDAY AS WARMER AIR MOVES OVER THE AREA. THE
COOLEST LOCATION WILL BE AROUND THE GREELEY AREA WHERE THE COLD AIR
WILL BE DIFFICULT TO COMPLETELY SCOUR OUT.

.LONG TERM...THE 700 MB TROUGH MOVES ACROSS THE STATE IN TWO
PULSES...WITH THE FIRST PULSE ALONG WITH THE STRONGEST COLD
ADVECTION MOVING ONTO THE PLAINS FRIDAY MORNING...THEN THE SECOND
PIECE WITH THE UPPER TROUGH FRIDAY EVENING.  MODELS DISAGREE ON
SOME DETAILS...AS NAM HAS SOME QG FORCING FRIDAY NIGHT WITH MAIN
TROUGH...GFS HAS NONE.  NAM ALSO HANGS ONTO SOME MOISTURE FRIDAY
EVENING...WHILE GFS USHERS IN STRONG DRYING.  WILL LEAN TOWARDS NAM
AND KEEP SOME POPS FRIDAY NIGHT.  THE MOUNTAINS WILL HAVE AN
EXTENDED PERIOD OF SNOW...WITH BEST SNOW ACCUMULATIONS CONTINUING
FRIDAY...AND LOWER ACCUMULATIONS THROUGH THE NIGHT FRIDAY NIGHT.
THE SNOW ADVISORY FOR THE MOUNTAINS WILL CONTINUE UNTIL 5PM FRIDAY.
ASIDE FROM THE COOLING AND SOME WINDS ON THE PLAINS FRIDAY...NOT
MUCH UPSLOPE COMPONENT OR SNOW IS EXPECTED ACCORDING TO ALL
MODELS...AND LOWERED POPS A BIT ON THE EASTERN PLAINS.  WITH THE
COOLING HAVE LOWERED MAX TEMPS BOTH FRIDAY AND SATURDAY.

LOOKING AHEAD...PATTERN BECOMES VERY ZONAL NEXT WEEK AND TROUGHS
WILL BE MOVING ACROSS NORTHERN ROCKIES.  THIS WILL USHER IN A WARMER
REGIME ALTHOUGH IT WILL BE BREEZY AT TIMES OVER THE MOUNTAINS AND
FOOTHILLS.  THE MOUNTAINS LOOK DRY SUNDAY AND MONDAY WITH A CHANCE
OF SNOW BEGINNING TUESDAY.

.AVIATION...VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HOURS. LIGHT
DRAINAGE WINDS WILL PERSIST THROUGH MID MORNING. THEN LIGHT AND
VARIABLE WINDS WILL BE IN STORE THROUGH THE REST OF THE DAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY FOR THE
MOUNTAINS OF NORTH CENTRAL COLORADO 5 PM THURSDAY THROUGH 5 PM
FRIDAY. (ZONES 31...33...AND 34.)

MEIER/RTG
Hazardous weather outlook, Dec 25, 11:20 AM MST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1120 AM MST THU DEC 25 2008

COZ030>051-261300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1120 AM MST THU DEC 25 2008

...WINTER WEATHER ADVISORY NORTH CENTRAL MOUNTAINS OF COLORADO
TONIGHT AND FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM SYSTEM WILL BRING SNOW AND STRONG WINDS TO THE
MOUNTAINS TODAY AND TONIGHT. SNOW WILL REDEVELOP THIS AFTERNOON..
INCREASING IN INTENSITY AND BECOMING WIDESPREAD THIS EVENING. WINDS
WILL ALSO INCREASE WITH GUSTS UP TO 60 MPH ABOVE TIMBERLINE CAUSING
BLOWING AND DRIFTING SNOW. ACROSS PARK COUNTY AND THE FOOTHILLS OF
JEFFERSON COUNTY...GUSTS COULD REACH 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW AND BLOWING SNOW WILL CONTINUE IN THE MOUNTAINS FRIDAY BUT
GRADUALLY DECREASE IN INTENSITY DURING THE AFTERNOON HOURS.  TOTAL
SNOW ACCUMULATIONS OF 6 TO 14 INCHES CAN BE EXPECTED BY FRIDAY
EVENING.

IN THE LOWER ELEVATIONS...A COLD FRONT WILL BRING COLDER
TEMPERATURES AND JUST A SLIGHT CHANCE OF SNOW SHOWERS.  LITTLE IF
ANY ACCUMULATION IS EXPECTED.

MAINLY DRY AND WARMER WEATHER WILL THEN PREVAIL FOR SUNDAY THROUGH
THE FIRST PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/BARJENBRUCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
December 25, 2:00 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146178.